# SDR 2014FA0000237

- Difficulty date: November 6, 2013
- Submitted: April 6, 2014
- Operation: General aviation
- Aircraft: N463HP
- Make and model: Piper PA 46-350P
- Aircraft serial: 4636335
- Aircraft time: 1,150 hours, 800 cycles
- Engine: Lyc TIO540AE2A
- Engine time: 1,150 hours
- System (JASC): 8520 · Reciprocating Engine Power Section
- Part: Piston Ring
- Part number: 73857
- Condition: Broken
- Location: Nr 4 Cylinder
- Part time: 735 hours
- Stage of operation: CR
- How discovered: O
- Nature of condition: K
- Precautionary procedure: O

## Discrepancy

DURING IFR FLIGHT, VMC ON TOP, IMC BELOW, NORMAL CRUISE, EXPERIENCED DECLINING AND FLUCTUATING OIL PRESSURE ABOUT TWO HOURS AFTER TAKEOFF.  NORMAL CRUISE OP IS APPROX 80 PSI.  FLUCTUATIONS WENT AS LOW AS 40. LANDED ABOUT 40 MINUTES LATER.  POST FLIGHT INSPECTION SHOWED NO OIL ON DIPSTICK.  MEASURED APPROXIMATELY THREE QUARTS OIL REMAINING FROM CRANKCASE, VERY THICK AND BLACK.  FOUND BROKEN OIL RING ON NR 4 CYLINDER. EVIDENCE INDICATES OIL LEFT ENGINE THROUGH BREATHER. NORMAL OPERATION RESTORED BY REPLACING NR 4 CYLINDER AND INSTALLING NEW PISTON/RING ASSY.  BROKEN OIL RINGS ARE REPORTED AMONG MMOPA TYPE CLUB TO BE COMMON FAILURE ON THIS ENGINE IN THE MFG MIRAGE, BUT DO NOT NORMALLY RESULT IN OIL EXHAUSTION OVER A 2 HOUR PERIOD.
